Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 39, NWS Tallahassee, FL

March 31, 1996Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 1996, 12:36 PM EST for Leon County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1996, 12:36 PM EST (17:36 UTC)
Expired
Mar 31, 1996, 1:30 PM EST
In force
54 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1996-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1996-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KTLH 311740 RRA
SVRTLH
FLC073-311830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1236 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...NORTHERN LEON COUNTY
 
AT 1235 PM EST WEATHER RADAR INDICATED A SEVERE THUNDERSTORM ON THE
GADSDEN-LEON COUNTY LINE ABOUT 7 MILES WSW OF MIDWAY MOVING
EAST-NORTHEAST AT 35 MPH. THE STORM WILL MOVE ACROSS NORTHERN LEON
COUNTY DURING THE NEXT 45 MINUTES.
 
 
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE IN A SEVERE THUNDERSTORM. SEEK SHELTER IN A STRONG
BUILDING. STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES. A MOBILE HOME IS NOT A SAFE REFUGE FROM A
SEVERE THUNDERSTORM...MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:30 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 10:30 AM EST, 2 hours 6 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-310900-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 AM EST SUN MAR 31 1996

NO SIGNIFICANT CHANGES TO PREVIOUS PACKAGE. WSR-88D CURRENTLY
SHOWING ONLY ISOLATED SHOWERS OVER THE LAND AREAS... WITH MOST
OF THE THUNDERSTORM ACTIVITY OVER THE GULF WATERS. THE TRAILING
EDGE OF THE LOW CLOUD MASS HAS REACHED S MISSISSIPPI AND EXPECT
BKN CLDS WL CONT OVER FA MOST OF AFTN.

#4

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:48 PM ESTSevere Thunderstorm WarningTAEDixie42 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.